Roid Rage

PrednisoneI’ve been on high-dose prednisone to  treat my pulmonary fibrosis since I was diagnosed two years ago. I don’t have a moon face or ankle swelling often associated with prednisone use, so I always figured I’d gotten off easy when it comes to steroid side-effects. Silly girl. I should have known nothing is easy or simple, especially for me.

When I broke my ankle two months ago, we discovered that prednisone has been eating away at my bones.  My teeth have suddenly become quite sensitive, another prednisone by-product. And now, the greatest gift of all — lousy healing. As the final cast came off my ankle last week, the top three inches of my incision was a gaping wound. Okay, gaping may be a bit of an exaggeration.  It’s maybe a quarter-inch wide and an 1/8-inch deep. Not huge, but not healed either.  Bone Doc wanted to take me back to the OR to debride and re-close the incision. But that would have required at least a regional block (too deep for a local) and more futzing with the Optiflow, not to mention increased risk of transplant-thwarting respiratory issues.  So, we opted to go to the Wound Care Center at St. Luke’s.  I’m so glad we did!

Wound Doc says it looks like it will heal fine — we just need to start using the appropriate dressing and give it 2 or 3 months. That’s fine by me. Every couple of days I goop the wound with polysporin and apply a hydrocolloid dressing.  The doc says the waterproof dressing creates a nice moist, warm environment to encourage granulation (what my mom used to call “proud flesh”), which forms the underlayment for new skin. The prednisone will slow things down, but healing will occur. Whew!

The other disappointing news from last week’s de-casting session was that I am still non-weight bearing on the ankle. Thankfully, Bone Doc says I can start putting my Frankenboot to use next Frankenbootweek, just in time to help in the kitchen for Turkey Day. But he wants me to hold off on physical therapy for a little longer to give my roid-ravaged bone some extra healing time.

My loathe/hate relationship with prednisone continues. But despite the bumps it’s added to my road, I still have much to be thankful for.  And, after my November 26 visit with the transplant team at Barnes, I hope there will be even more to celebrate.

Tips for Dealing with Steroid Side Effects 

  • Up your calcium intake to at least 1500 mg a day with a combination of calcium supplements and calcium-rich foods such as milk, cheese and yogurt. Remember to up your Vitamin D intake, too — 400-800 IU daily.
  • Weight-bearing exercise (like walking) will help stabilize bone mass and burn calories.
  • Steroids affect metabolism and fat distribution, increasing appetite and adding fat deposits to the abdomen and neck. Focus on eating a healthful low-fat, low-calorie diet to counteract weight gain.
  • Fluid retention is common with steroid use. Reduce (or eliminate) salt-use in cooking and at the table, and look for low-sodium versions of typically high-sodium foods such as: chips and crackers, soups, prepared foods, canned foods, dressings and condiments, and restaurant meals.
  • Steroids suppress the immune system, so get a flu shot, wash your hands frequently, and avoid anyone who is coughing or sneezing.
  • Tell your eye doctor and dentist about your medication, since steroids can cause cataracts or glaucoma as well as increased tooth sensitivity.
  • Other side effects to watch for and discuss with your doctor:  hip pain (may indicate aseptic necrosis of the hip joint), insomnia, mood changes, elevated blood pressure, elevated blood sugar.
Advertisements

6 thoughts on “Roid Rage

  1. Thanks for the update. It was encouraging to hear about the Wound Care Center. “Lord, continue to give Lori strength and encouragement. Please give her good news when she talks with the transplant team at Barnes.” God bless you.

  2. Lori, I can so relate. I have just been put back on the big P after coming off of it last year. I was on it for 4 years (from time of diagnosis) and the doctor wanted to see if it was really making a difference. Within a month, I was having hip x-rays and the following month knee MRI. It destroyed my bones. Needless to say, I was very apprehensive when the pulmo doc told me 2 weeks ago I had to go back on. My breathing itself has “greatly diminished” (his words). DLCO was 61% (moderately reduced). He feels I’m slipping and wants to try to nip it in the bud, if that’s possible. As he said, if he waited until I got worse, it wouldn’t do any good. So here I am, as you, breathing but not walking. What’s a gal to do?! Hang in there and thanks for your blog.

    • Thanks for sharing your experience, Denise. My maintenance dose has averaged 20 mg, so I fear for my joints. I will need a lung transplant not just to breathe, but to undergo joint replacement surgery! Good luck to you!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s